Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 30, 2003, 2:27 PM EDT for Suffolk County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2003, 2:27 PM EDT (18:27 UTC)
- Expired
- Jun 30, 2003, 3:15 PM EDT
- In force
- 48 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KOKX 301827
SVROKX
NYC103-301915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
227 PM EDT MON JUN 30 2003
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK
* UNTIL 315 PM EDT
* AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR SHELTER ISLAND...MOVING NORTHEAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ORIENT POINT AROUND 245 PM
PLUM ISLAND AND 6 MILES NORTHWEST OF GARDNERS ISLAND AROUND 255 PM
FISHERS ISLAND AROUND 315 PM
SOME OTHER LOCATIONS IN THE WARNING INCLUDE GREENPORT.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
LAT...LON 4133 7197 4111 7241 4097 7231 4100 7212
4109 7202 4128 7191What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:30 AM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jun 30, 10:30 AM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1030 AM EDT MON JUN 30 2003 .SHORT RANGE...MID AND UPPER LEVEL MOISTURE CONTINUES TO ADVECT EAST NORTHEAST ACROSS PA AND SOUTHERN NY...AS WELL AS A CLUSTER OF SHOWERS ACROSS NORTHERN PA. WEST WINDS ARE AND WILL CONTINUE TO OCCUR ACROSS A DEEP LAYER OF THE ATMOSPHERE THROUGH 00Z THIS EVENING. THE INCREASE IN CLOUDS ALONG WITH A DEEP WEST FLOW ALOFT...WILL INHIBIT THE DEVELOPMENT OF DEEP CONVECTION ACROSS OUR CWA. HOWEVER...BECAUSE I CANT IGNORE THE CLUSTER OF SHOWERS ACROSS NORTHERN PA...I WILL MAINTAIN A 30 PCT POP ACROSS OUR WESTERN AND NORTHERN ZONES...BUT WILL LOWER POPS TO 20 PCT ALONG THE COAST...INCLUDING NYC...LONG ISLAND AND COASTAL CT. THE BEST HEATING...LEADING TO MORE ORGANIZED CONVECTION...WILL OCCUR SOUTH OF OUR LOCAL CWA...WHERE THE SPC DISPLACED THE UPDATED SLIGHT RISK OF SEVERE WEATHER. I WILL TWEAK THE GRID WEATHER FIELDS TO MORE ACCURATELY DEPICT CURRENT AND FORECAST CONDITIONS THROUGH 00Z. && .AVIATION...MVFR VSBY FOR HAZE EXPECTED TO GRADUALLY IMPROVE WITH HEATING OF THE DAY...PERHAPS UP TO 6 SM AHEAD OF FRONTAL PASSAGE. OTHERWISE...EXPECT VFR CIGS DUE TO A DEEP-LAYERED WESTERLY FLOW WITH SOME HIGH BASED CU DEVELOPMENT THIS AFT...ESP N AND W WITH SCT CONVECTION POTENTIAL. MID AND HIGH LEVEL CLOUDS WILL HOLD ON THROUGH MUCH OF THE DAY AND THEN BEGIN TO SHIFT SOUTHWARD THIS EVENING AS UPPER FLOW BECOMES NW. && .MARINE...WINDS AND SEAS ARE FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE END OF THE WEEK. && ...THIS IS THE 320 AM AREA FORECAST DISCUSSION... .EXTENDED...FAIR AND QUIET CONDITIONS EXPECTED THROUGH THE END OF THE WEEK AS NORTHWEST FLOW ALOFT DEVELOPS ACROSS THE AREA AND PERSIST THROUGH MUCH OF THE UPCOMING WEEK. ANOTHER FRONTAL BOUNDARY WILL MOVE INTO THE REGION NEXT SATURDAY...WILL CONTINUE WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE SATURDAY AFTERNOON AND EVENING. TEMPERATURES WILL GRADUALLY WARM DURING THE PERIOD. && HYDRO.....ANY RAINFALL FROM SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING IS EXPECTED TO RESULT IN BASIN AVERAGES BELOW FLOOD GUIDANCE. THEREAFTER WEATHER SHOULD BE DRY FOR SEVERAL DAYS. && .................................................................... OKX TEAM PUBLIC/GRIDS...GC AVIATION/MARINE...DW OBSERVATIONS...NV .OKX CURRENT WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. GC
Hazardous weather outlook, Jun 30, 4:00 AM EDT, 10 hours 27 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-010930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 400 AM EDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 30, 1:00 PM EDT, 1 hour 27 minutes before
NJZ002-NYZ067-069-070-301800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 100 PM EDT MON JUN 30 2003 AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER HEWITT...MOVING EAST AT 30 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... RINGWOOD...GREENWOOD LAKE...STONETOWN...WANAQUE AROUND 100 PM... SLOATSBURG AROUND 110 PM... PEOPLE IN WESTERN PASSAIC AND EXTREME WESTERN BERGEN COUNTIES IN NEW JERSEY...AND ROCKLAND AND NORTHERN WESTCHESTER COUNTIES IN NEW YORK ARE URGED TO SEEK SHELTER AS HEAVY RAINFALL OF UP TO ONE INCH AN HOUR...HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINS FROM THIS THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. GC
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:01 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 29 min |
| Jun 30, 2:07 PM EDT | Special Marine Warning | OKX | 53 min | |
| Jun 30, 2:42 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 48 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.